Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 156, NWS Jacksonville, FL

September 7, 2021Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 7, 2021, 3:29 PM EDT for Saint Johns County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 3:29 PM EDT (19:29 UTC)
Expired
Sep 7, 2021, 3:56 PM EDT
In force
27 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 72 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS52 KJAX 071929
SVRJAX
FLC109-072015-
/O.NEW.KJAX.SV.W.0156.210907T1929Z-210907T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
329 PM EDT Tue Sep 7 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Central St. Johns County in northeastern Florida...

* Until 415 PM EDT.

* At 329 PM EDT, a severe thunderstorm was located 7 miles west of
  Saint Augustine, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Vilano
  Beach, Saint Augustine South, Guana River State Park, Saint
  Augustine Shores, Anastasia, Bakersville and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2977 8142 2990 8155 3010 8135 3003 8129
      2985 8124
TIME...MOT...LOC 1929Z 230DEG 7KT 2989 8142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
2 follow-up statements
478 
WWUS52 KJAX 071943
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
343 PM EDT Tue Sep 7 2021

FLC109-072015-
/O.CON.KJAX.SV.W.0156.000000T0000Z-210907T2015Z/
St. Johns FL-
343 PM EDT Tue Sep 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ST. JOHNS COUNTY...

At 343 PM EDT, a severe thunderstorm was located near Saint
Augustine, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Vilano
Beach, Saint Augustine South, Guana River State Park and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2981 8142 2995 8150 3010 8135 3003 8129
      2985 8124
TIME...MOT...LOC 1943Z 230DEG 7KT 2991 8140 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
641 
WWUS52 KJAX 071956
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
356 PM EDT Tue Sep 7 2021

FLC109-072005-
/O.CAN.KJAX.SV.W.0156.000000T0000Z-210907T2015Z/
St. Johns FL-
356 PM EDT Tue Sep 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHNS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2981 8142 2995 8150 3010 8135 3003 8129
      2985 8124
TIME...MOT...LOC 1951Z 230DEG 7KT 2993 8138 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:46 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 7, 12:46 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1246 PM EDT Tue Sep 7 2021

.AVIATION...
[Through 18Z Wednesday]

East coast sea breeze will push inland today shifting winds to
southeasterly this afternoon for the coastal and Duval TAF sites.
Showers and storms currently near GNV will continue northeastward
toward the coastal and Duval TAF sites around 20Z and then start
clearing at about 00Z. Thunderstorms could briefly cause erratic,
gusty winds and lower visibilities. Another round of showers
moving up from the Gulf could affect GNV overnight.

&&

.PREV DISCUSSION [1000 AM EDT]...

.NEAR TERM [Through Tonight]...

Prevailing flow will be out of the south-southwest today with high
pressure building to the southeast of the Florida peninsula and a
gradually approaching frontal boundary off to the northwest of the
forecast area. Showers and thunderstorms will build through,
starting from out of the southwest and then move through towards
the shoreline and become more dispersed later tonight with PWAT
values measuring above 2 inches and enhancement from bouts of
upper level instability ahead of a trough passing ahead of the
cold front boundary. Max high temperatures for today will reach up
into the lower 90s for most of the forecast area and in the upper
80s along the coast and for areas with early onset convection.
Overnight low temperatures will drop into the lower 70s for inland
areas and in the mid 70s near the shoreline and along the St
Johns River.

.SHORT TERM [Wednesday Through Thursday]...

Models still in good agreement for moisture surge in deep
Southwest flow ahead of approaching frontal boundary on Wednesday
with Precipitable Water Amounts (PWATs) reaching 2 to 2.5 inches
and will lead to numerous to widespread showers with embedded
storms, mainly during the afternoon and evening hours, aided by
heating into the mid/upper 80s. Main threat will be locally heavy
rainfall due to the tropical moisture but strong storms with gusty
winds of 40-50 mph expected as well. Low pressure development
expected over the Northern Gulf of Mexico along the frontal
boundary on Wed Night, and while some tropical development of this
low is possible as it pushes into NE FL/SE GA by Thursday Morning,
the main messaging will not change much as locally heavy rainfall
from numerous to widespread rainfall and embedded storms still on
track until the low exits into the Atlantic off the SE US coast
Thursday Night. Max temps a bit lower on Thursday with the
abundant rainfall in the lower to middle 80s, and if low pressure
system can deepen enough before pushing into the area, some of the
storms could have some wind gusts of 50-60 mph and even an
isolated tornado threat cannot be ruled out at this time. Rainfall
Totals of widespread 1-2 inch amounts are expected, with local 2-4
inch amounts, likely over inland NE FL along the I-75 corridor and
into the Suwannee River Valley, which will likely push some of the
river basins (Suwannee, Santa Fe, St. Mary's) back into Minor
Flood.

.LONG TERM [Friday Through Monday]...

Drier airmass filters in behind the departing low pressure system
as frontal boundary sags southward and stalls across Central
Florida and PWATs fall back down into the 1.50 to 1.75 inch range
through the period as High pressure center builds just north of
the region. Low to medium confidence in rainfall chances during
this period as onshore flow off the Atlantic will keep moisture
levels relatively high in the boundary layer, but coverage of
diurnal showers/storms will likely be more dependent on how far
the drier airmass over the SE US settles southward into the
region. So for now the general trend is for Scattered
showers/storms across NE FL and only Isolated showers/storms
across SE GA, mainly during the daytime hours. Max temps will be
close to seasonable levels with highs into the upper 80s/lower 90s
over inland areas and mid/upper 80s along the Atlc Coast.

.MARINE...

Hurricane Larry located in the central Atlantic Ocean will send
long period swells starting later today and increasing seas to
potentially small craft criteria by Thursday and Friday. The
region will be between high pressure to the southeast and a
stalled front across the southeast United States continuing
offshore flow. A tropical disturbance is expected to move slowly
northeast along this frontal zone, moving across the coastal
waters Thursday into Friday. Once the low pressure system passes
to the east, the cold front will push through the area waters.

Rip Currents: Moderate Risk Today
              High Risk Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  91  72  87  70  86 /  60  50  80  30  60
SSI  88  75  87  74  85 /  40  50  70  30  60
JAX  91  74  90  72  88 /  70  50  80  30  70
SGJ  89  74  89  72  88 /  70  50  70  30  70
GNV  89  72  88  72  86 /  70  30  80  30  70
OCF  89  73  90  72  87 /  60  20  70  20  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 7, 2:22 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
222 PM EDT Tue Sep 7 2021

FLZ033-132-133-137-232-325-071845-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Eastern Putnam FL-Inland St. Johns FL-
222 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northwestern St.
Johns, northeastern Putnam, east central Clay and south central Duval
Counties through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Green Cove Springs, Fruit Cove, World Golf Village, Picolata,
Switzerland and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2979 8159 2994 8177 3017 8162 2998 8141
TIME...MOT...LOC 1821Z 215DEG 16KT 2995 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Sep 7, 3:01 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
301 PM EDT Tue Sep 7 2021

FLZ033-125-132-133-137-232-237-071930-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Eastern Putnam FL-Western Putnam FL-Coastal Duval FL-
Inland St. Johns FL-
301 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of central St. Johns,
northeastern Putnam and east central Clay Counties through 330 PM
EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bostwick, or 8 miles northwest of Hastings, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
World Golf Village, Bostwick, Federal Point, Durbin, Picolata,
Bakersville and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2969 8161 2989 8174 3011 8152 3011 8151
      3012 8151 3014 8148 2980 8134
TIME...MOT...LOC 1901Z 239DEG 19KT 2981 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Sep 7, 3:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
320 PM EDT Tue Sep 7 2021

FLZ033-125-133-325-071945-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
320 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northwestern St.
Johns and southeastern Duval Counties through 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or near Mandarin, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Mandarin, Unf, Arlington, Ponte Vedra Beach, Palm Valley, Sawgrass,
Baymeadows, Nocatee, Bayard and Durbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3004 8142 3014 8167 3035 8161 3025 8134
      3022 8134
TIME...MOT...LOC 1920Z 204DEG 6KT 3017 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:22 PM EDTSpecial Weather StatementJAXSaint Johns23 min
Sep 7, 3:01 PM EDTSpecial Weather StatementJAXSaint Johns29 min
Sep 7, 3:09 PM EDTSpecial Marine WarningJAX66 min
Sep 7, 3:20 PM EDTSpecial Weather StatementJAXDuval25 min
Sep 7, 3:54 PM EDTSpecial Marine WarningJAX35 min
Sep 7, 4:24 PM EDTSpecial Weather StatementJAXNassau36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.